Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 13, 2016, 4:38 PM EDT for Oswego County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 13, 2016, 5:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 63 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WWUS81 KBUF 132038
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT WED JUL 13 2016
NYZ006-132100-
OSWEGO-
438 PM EDT WED JUL 13 2016
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONEIDA LAKE IN
SOUTHEASTERN OSWEGO COUNTY...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRIDGEPORT...OR 10 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONSTANTIA...CLEVELAND...BERNHARDS BAY AND LAKEPORT.
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7598 4319 7599 4329 7602
4334 7588 4333 7589 4332 7586
TIME...MOT...LOC 2037Z 248DEG 16KT 4323 7591
$$
APFFELWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:49 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 13, 2:49 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 249 PM EDT WED JUL 13 2016 .SYNOPSIS... A very warm and muggy airmass will remain through the night, with a few showers and thunderstorms spreading into Western New York from the west overnight. Ahead of a cold front additional showers and thunderstorms will blossom Thursday, of which some could bring locally heavy downpours. Behind an upper level trough, cooler and drier air will spread across the region beginning Thursday and into the weekend. && .NEAR TERM /THROUGH THURSDAY/... This afternoon a ridge of high pressure is found just to our east, with a trough of low pressure over the western Great Lakes. High pressure over the Southeast continues to pump both warmth and moisture northward, with this afternoon featuring upper 80s and 90s, with heat index values nearing 100F over the Genesee Valley and south of Lake Ontario. A weak convective boundary continues to push across WNY and into CNY this afternoon. A few showers and thunderstorms have blossomed both along this boundary, and lake breeze boundaries. While surface instability is very great for our region, weak wind shear aloft and poor lift may limit this activity to just garden variety activity. These showers, over our eastern areas this afternoon should exit the CWA between 22 and 00z. We will have a brief period of no shower activity, and skies mostly clear. A shortwave over IA/MO will breed a complex of showers and thunderstorms overnight across the corn belt states with activity nearing WNY late this evening. This activity will be greatest to our west overnight where lower level moisture is more abundant (dewpoints currently in the mid to upper 70s) Our airmass will remain unstable through the night and we should see this complex of showers and thunderstorms at least reach the western Southern Tier...and possible have enough push to reach towards the Genesee Valley overnight. East of the Valley overnight will likely remain dry. Overnight lows will remain warm ahead of the cold front. Overnight lows will remain in the upper 60s to mid 70s, with both Watertown and Buffalo possibly completing the 13th with the warmest minimum temperature on record. Additional record information can be found in the climate section below. Thursday the moisture that is upstream over the Ohio Valley and Corn Belt States will near our region (though dewpoints will only max out in the lower 70s) as a cold front pushes eastward across the Great Lakes region. Upper level heights will begin to fall, and wind shear will be greater tomorrow than today. A LLJ of 40 knots just above 925 hPa will allow for showers and thunderstorms to better organize. A few of these storms could produce gusty winds. Also with PWAT values rising above 1.5 inches, and the high dewpoints advecting into our region, a few of the showers and thunderstorms tomorrow could produce heavy burst of rain. While this rainfall may seem beneficial to our drought stricken region, it will not be efficient for agriculture communities as the hard ground will bring a good amount of run-off, with rainfall not soaking into the ground. Skies will be mostly cloudy tomorrow, which in addition to cooler 850 hPa temperatures should produce a day that is a degree or two lower than today. Look for afternoon highs to range from the mid 80s to lower 90s tomorrow. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Ongoing convection should weaken as it tracks off to the east across central and eastern New York Thursday evening, although isolated to widely scattered showers and thunderstorms will still be possible through the night in the very muggy airmass in place ahead the approaching cold front. On Friday, the upper-level trough and cold front will progress eastward across the lower Great Lakes with the plume of best moisture and instability shunted off to the east of the forecast area. 850 mb temperatures will drop to around +12C by the afternoon bringing more comfortable high temperatures in the lower to mid 80s to the region. It will also become quite breezy across the region with the weak cold advection and pressure rises supporting efficient mixing of higher momentum air to the surface, resulting in some wind gusts of 30 to 35 mph through the afternoon, particularly downwind of the lakes. Despite the best lift and instability shifting east of the region, some isolated to scattered thunderstorms are possible within the steep lapse rates aloft under the trough. Any lingering convection will diminish Friday evening as some more comfortable air arrives, overnight lows are expected to fall into the upper 50s to lower 60s. High pressure will continue to build into the region Saturday bring a dry day, with cooler and less humid conditions. Most high temperatures will be in the mid 70s to lower 80s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Latest medium range models and ensembles continuing to suggest a largely zonal flow will exist across the region through the weekend with shallow troughing across the Great Lakes. Surface high pressure will reside across the area during the weekend before weakening and shifting east Monday, allowing a warm front to begin moving north through the lower Ohio valley by Tuesday. See little to trigger convection through the period other than a weak shortwaves rippling through the flow, so basically looking at just typical summer-time weather across the region with only a minimal risk for convection, limited to the weekend period with mostly seasonal temperatures. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Through the course of this 18z TAF cycle, flight conditions will largely remain VFR. There will be a bit of a breeze off the lakes today and tomorrow, with afternoon southwest gusts of 20 to 30 knots downwind of Lake Erie...though a bit weaker across the North Country...including the KART airfield. There will be several features that may produce chances for showers and thunderstorms through this TAF period. First, for this afternoon a weakening convective boundary will be crossing WNY, which may produce a few showers and thunderstorms. This activity may near the KROC airfield, and a VCSH will continue to be in place. Secondly, a convective complex will dive across the Great Lakes region, nearing WNY tonight. This activity will feed of much more instability upstream, though with this warm airmass there should be enough instability to bring chances for showers to the western Southern Tier. Behind this activity lower CIGS will likely form for a brief period of time. Will have a -SHRA for the KJHW terminal, with MVFR CIGS. This feature will bear watching as it could spread farther eastward than forecasted, but lower confidence at this time for downstream development will continue dry conditions for KBUF/KIAG/KROC. Thirdly, ahead of a cold front tomorrow increasing moisture will bring the greatest chances for showers and thunderstorms. Activity will increase through the morning hours and could bring brief localized MVFR/IFR in any heavier storm. Outlook... Thursday afternoon...VFR/MVFR with scattered to numerous showers and thunderstorms. Friday...Mainly VFR with a chance for showers and thunderstorms. Saturday and Sunday...VFR. Monday...Mainly VFR with a chance for showers and thunderstorms. && .MARINE... A warm southwesterly wind will continue through the overnight with waves 2 feet or less. Tomorrow ahead of a cold front the southwest wind will increase further, such that speeds of 20 knots over Lake Erie will likely produce waves 4 to 5 feet. This will likely bring small craft advisory conditions to the eastern end of Lake Erie, with winds and waves a little weaker of Lake Ontario. Behind a cold front waves will again increase towards four feet on Lake Erie Friday, after which waves of 2 feet or less will persist through the weekend and into the beginning of next week. && .CLIMATE... It was very warm this morning as overnight air temperatures only dropped into the low to mid 70s. For our three climate sites, Buffalo dropped to only 75F, while Rochester dropped to 71F and Watertown bottomed out at 74F. Both Buffalo and Watertown may tie or set a new record high minimum for today's date (July 13th) as long as the air temperature values do not drop below the values listed below before 1 AM EDT. Date...........City.............High Minimum (F)/Year 13th...........Buffalo..........75/1936 ...............Rochester........73/1987 ...............Watertown........71/1987 14th...........Buffalo..........74/1921 ...............Rochester........74/1921 ...............Watertown........72/1985 && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...THOMAS NEAR TERM...THOMAS SHORT TERM...TMA LONG TERM...CHURCH AVIATION...THOMAS MARINE...THOMAS CLIMATE...THOMAS
Hazardous weather outlook, Jul 13, 5:42 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 542 AM EDT WED JUL 13 2016 NYZ002>006-011-013-014-140945- ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE-LIVINGSTON- ONTARIO- 542 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. HEAT AND HUMIDITY WILL COMBINE TODAY TO PRODUCE HEAT INDEX VALUES IN THE MID TO UPPER 90S. SOME LOCATIONS MAY SEE HEAT INDICIES NEAR 100 DEGREES WHICH WOULD WARRANT A HEAT ADVISORY... HOWEVER TEMPERATURES ARE EXPECTED TO FALL JUST SHORT OF CRITERIA. PLEASE EXERCISE CAUTION WITH OUTDOOR ACTIVES DURING PEAK HEAT TODAY... STAY HYDRATED... AND NEVER LEAVE KIDS OR PETS UNATTENDED IN VEHICLES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY... MAINLY INLAND FROM THE LAKES. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001-007-008-010-012-019>021-085-140945- NIAGARA-JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 542 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY... MAINLY INLAND FROM THE LAKES. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-140945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 542 AM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY... MAINLY INLAND FROM THE LAKES. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF CHURCH
In the hours before
Special weather statement, Jul 13, 3:44 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 344 PM EDT WED JUL 13 2016 NYZ004-132015- WAYNE- 344 PM EDT WED JUL 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAYNE COUNTY... AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST WALWORTH AND MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ONTARIO...NEWARK...WILLIAMSON...MARION...PALMYRA...SODUS... WALWORTH...MACEDON...FAIRVILLE AND EAST WILLIAMSON. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4307 7737 4324 7737 4330 7703 4305 7704 TIME...MOT...LOC 1942Z 268DEG 18KT 4317 7730 REYNOLDS
Special weather statement, Jul 13, 4:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT WED JUL 13 2016
NYZ006-132100-
OSWEGO-
438 PM EDT WED JUL 13 2016
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONEIDA LAKE IN
SOUTHEASTERN OSWEGO COUNTY...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRIDGEPORT...OR 10 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONSTANTIA...CLEVELAND...BERNHARDS BAY AND LAKEPORT.
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7598 4319 7599 4329 7602
4334 7588 4333 7589 4332 7586
TIME...MOT...LOC 2037Z 248DEG 16KT 4323 7591
APFFELThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:44 PM EDT | Special Weather Statement | BUF | Wayne | 31 min |
| Jul 13, 5:04 PM EDT | Special Weather Statement | BUF | Lewis | 26 min |
| Jul 13, 7:39 PM EDT | Small Craft Advisory | BUF | 28 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.